Texas, 2003

Flash Flood in Texas, June 16, 2003

June 16, 2003 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT MON JUN 16 2003

PERSISTENT UPPER LOW TO CONTINUE TO GENERATE RAINFALL IN THE
FORECAST THROUGH THE SHORT TERM.  RATHER WEAK BOUNDARY REMAINS FROM
NE TO SW ACROSS THE CWFA.  THIS WILL CONTINUE TO BE THE FOCUS FOR
SHOWERS AND THUNDERSTORM ACTIVITY PULLING MOISTURE FROM THE GULF AND
ROTATING AROUND THE UPPER LOW.  MAIN IN THE SHORT TERM WILL BE THE
RAINFALL AMOUNTS AND WHERE THESE STORMS WILL POSSIBLY TRAIN AND
CAUSE FLOODING PROBLEMS.  WILL MENTION LOCALLY HEAVY RAINFALL IN
FORECAST BUT FOREGO FLOOD WATCH AT THIS TIME AS FLOODING SHOULD NOT
BE WIDESPREAD BUT MORE ISOLATED.  AVN/ETA BEGIN TO DISAGREE ON THE
POSITIONING OF THE UPPER LOW ON WED AS AVN WANTS TO PUSH THE UPPER
LOW TO AR BY LATE WED AND OVER TO NW AL BY LATE FRI.  WHILE THE ETA
KEEPS THE LOW FURTHER S OVER EXTREME E TX LATE WED...PUSHING IT
ACROSS LA BY LATE THU.  WILL GO FOR A COMPROMISE OF THESE TWO
SOLUTIONS.  AT THE SURFACE...WEAK BOUNDARY WILL STICK AROUND FOR THE
NEXT COUPLE OF DAYS THEN WANTS TO FIZZLE OUT AND BE REPLACED BY
ANOTHER FRONTAL SYSTEM BY FRI...STALLING OUT OVER THE WEEKEND. IN
ANY CASE...STILL LOOKING AT A RELATIVELY WET SCENARIO THROUGH THE
EXTENDED.  TEMPERATURES WILL BE A TAD LOWER IN THE SHORT TERM WITH
THE CONTINUING RAIN CHANCES...ALBEIT VERY HUMID AND JUICY.

20

PRELIMS...

SHV 070/083 069/084 070 6655
MLU 070/084 070/084 071 5544
TXK 068/082 069/083 069 6755
TYR 068/083 068/084 070 6755
LFK 069/085 069/085 070 6654

.SHV...NONE.
Hazardous weather outlook, Jun 16, 11:00 AM CST, 3 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS...AND IS EXPECTED TO REMAIN IN THIS SAME AREA OVER THE NEXT
COUPLE OF DAYS. A STATIONARY FRONTAL BOUNDARY ALSO REMAINS IN PLACE
FROM SOUTH CENTRAL ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.  WITH ABUNDANT MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...ESPECIALLY ACROSS EAST
TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND FRONTAL BOUNDARY.  STORMS ARE EXPECTED TO BE SLOW
MOVING...ALLOWING HEAVY RAIN FALLING OVER THE SAME AREAS... LEADING
TO LOCALIZED FLOODING.  AFTERNOON HEATING WILL HELP DESTABILIZE THE
ATMOSPHERE...WHICH MAY ALLOW THUNDERSTORMS THIS AFTERNOON AND
EVENING TO BRIEFLY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

The radar

The Shreveport radar (KSHV), 134 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smith

When
June 16, 2:40 PM CST to 4:40 PM CST
Where
Smith County, Tyler
Reported by
LAW ENFORCEMENT
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Several cars stalled in high water on the south side of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364951.